This Guest Teacher Lab is divided into three different modules. Modules can be taken separately or together. Early registration rates and discounts are only open to those who plan on taking all three modules.
This Guest Teacher Lab is open to dancers, body-rooted performers, physical actors of all levels, ages, and capabilities. Modules will explore the following elements and subjects:
Module I // Foundation I: “To know, hear, and feel the body” (12 hrs)
Nov 6th & 7th, 6pm-10pm; Nov 8th, 10am-2pm
In this Guest Teacher Lab, Suzuki will guide participants to move and feel their bodies on a conscious level. Through connecting and separating between body and consciousness, participants will explore their “body of freedom,” opening up a new way of experiencing and moving the body. It all begins when the body is felt carefully.
Module II // Foundation II: “Develop your body to connect Dance” (12 hrs)
Nov 10th-12th, 6pm-10pm
In this session Suzuki will share his way of how to use, show, be conscious of the body based on different Butoh principles. Participants are invited to excavate their new bodies through Suzuki’s synthesis of and approach to butoh and his ensuing dance technique. Participants will find in these explorations both strength and flexibility that can be carried into many physical expressions of dance.
Module III /// CREATION: “Catch the moment of becoming Dance” (16hrs)
Nov 14th & 15th, 10am-2pm; Nov 16th & 17th, 6pm-10pm.
This session will focus on exploring each participant’s individual way of dancing. Here, it is meaningful to question “What is dance? When does ‘it’ become dance?” and continuously challenge ourselves to embody “it”. Rather than copying another’s movement, it is important that you catch the moment “it” becomes dance through your own body experience. Make your own dance from ‘nothing’, instead of learning a prescribed something. Experience how “it” becomes the work.
Single Modules: $180.54
Module I, II, III: $535.84
Pre-registration is required. Members’ discounts and other discounts valid for online payment only. Early registration and discounts are only open to those who plan on taking all the modules.
Yukio Suzuki is a dancer and choreographer. Suzuki began his training in butoh at the Asbestos House in 1997, and later performed in many works by butoh master Ko Murobushi. In 2000 he founded his company “Yukio Suzuki Company,” later re-named “YUKIO SUZUKI Projects,” in order to incorporate his activities as choreographer, performer and director. Widely revered in Japan, Suzuki’s dance pieces disregard established ways of bodily expression, allowing for the maximization of the dancers’ characters. The works born from his highly trained body are ripe with compelling tension. He gained attention in the dance world for his documentary-like style of directing and choreography that places great emphasis on dancers’ physical prowess and presence. He has choreographed for other companies including the Tokyo City Ballet. He has led workshops on butoh and has participated at such events as: Asia Dance Conference, Hong Kong Art Festival, TBA Festival (USA), Dance Triennale TOKYO, Sibiu International Theatre Festival (Romania) etc. Yukio Suzuki has received numerous honors: Audience Award at the Toyota Choreography Awards (2005), his work, “Confronting Silence” won the Grand prix at the Toyota Choreography Awards (2008). He was nominated as 10 finalists of Danse Elargie contest at the Theatre de la ville in Paris (2012).
LEIMAY Ludus Labs are supported, in part, by public funds from the New York City Department of Cultural Affairs in partnership with the City Council.